Real Doctors (Life Makers)
Welcome, Guest. Please login or register.
/October/ 23, 2017, 06:24:28 PM
6115 Posts in 1589 Topics by 6180 Members
Latest Member: kz7tfriex4b
Latest Forum Topics: Basic Gunshot Wound Care First Aid  :-:-:-:-:-:-:-:  Ultimate USMLE Collection: Steps 1, 2 & 3 Videos, Books & Audiobooks  :-:-:-:-:-:-:-:  THE POST GRADUATE STUDY  :-:-:-:-:-:-:-:  Surgical Examination Videos  :-:-:-:-:-:-:-:  Pathoma for step 1  :-:-:-:-:-:-:-:  Huge Collection of Dental Videos, Books & applications !  :-:-:-:-:-:-:-:  Psychology Books Collection: 300+ Books  :-:-:-:-:-:-:-:   Vaccines: are they really safe & effective? [Video Collection]  :-:-:-:-:-:-:-:  The Ultimate Massage Thread: Huge Collection of Videos & Books about Massage  :-:-:-:-:-:-:-:  Manteca Chia - Full course of Taoist practice [1986-2007, DVDRip]  :-:-:-:-:-:-:-:  Natural Health - The Longevity Conference 2010 DVD Set  :-:-:-:-:-:-:-:  
Home Help Login Register

   * Clinical examination videos for Free

Doctors and medical students

Real Doctors (Life Makers)  |  Clinical  |  Medicine & medical subspecialities  |  A case of thrombocytopenia « previous next »
Pages: [1] Print
Author Topic: A case of thrombocytopenia  (Read 7759 times)
dr_b.e.s.m
Administrator
*****
Offline Offline

Posts: 361

Doctor


A case of thrombocytopenia
« on: /October/ 02, 2005, 03:59:54 PM »

62 yo AAF with PMH of metastatic pancreatic CA went for her regular chemoTx course today and was found the have a platelet count of 23. She has a h/o recurrent DVT despite being on Coumadin with INR of 2.9. She has been on Lovenox for DVT prophylaxis for 3 weeks.

Brief PMH: Patient had a left thigh pain 7 months ago and was diagnosed with DVT. She was started on Coumadin and despite a therapeutic INR she developed a second DVT 1 month later. She was admitted and a CT of the chest was done to R/O PE. CT showed a cystic mass below the left diaphragm. Adenocarcinoma of the pancreas tail with extension to the spleen was found on the explorative laparotomy. Patient has been on chemotherapy since then for 6 months. Her C-19-9 level was initially high (44) but went down to 8.

Her platelet count was 400 one month ago, Lovenox was started and 2 weeks later the platelets dropped to 200. Several days later the platelet count was just 23.

She reported a mild nosebleed the day before the admission and bleeding gums when tooth brushing for 2-3 days.

______________________________________________________________________________________

What is going on?
HIT - Heparin Induced Thrombocytopenia vs. platelet clumping.
Patient is having Trousseau syndrome so she need anticoagulation.
Unfortunately Coumadin is effective in only 9-19% of these patients. The best solution for home use seems to be Lovenox SQ.
But Lovenox can cause HIT.

There are 2 forms of HIT:
-Type I starts within 5 days of Heparin Tx and the platelet count is >100
-Type II starts 5-10 days of Heparin Tx and the platelets drop <100.>What to do?
Repeat CBC
Order antiplatelet antibodies - HIT antibody panel is the correct name
Start Argatroban for suspected HIT.
Patients with HIT have an increased risk for both bleeding and thrombosis.
Argatroban is a thrombin inhibitor than prevents the thrombosis in HIT.

What happened?
6U of platelets were transfused.
Repeated platelet count showed an increase to 123.


Argatroban was already started and PTT was adjusted to 50-70s.
INR increased to 2.24 but Fibrinogen was 325 and FSP<5.>
Final Diagnosis:
Chemotherapy induced thrombocytopenia. That was an unlikely cause initially because patient was receiving the same chemotherapy for 6 months.
Argatroban was stopped and Lovenox was restarted.

Quote
What did we learn from this case?

-Always repeat the CBC when having low platelet count.

- f platelet count increases after a platelet transfusion (always a six-pack = 6U) this rules out an immune process like ITP or HIT.


-HIT is a clinical diagnosis. You don't wait for result of the platelet antibody test because it takes a long time.

-You have to stop ALL forms of heparin in HIT. It usually takes more than a week for the platelets to increase.

-Argatroban is the drug of choice for HIT.

When do we transfuse platelets?
If platelet count is around 20 or there is bleeding.

Does Trousseau syndrome depend on the TU size?
Yes. Usually patients with wide spread metastatic malignancies develop Trousseau syndrome.
Logged


 
cleo_md
Administrator
*****
Offline Offline

Posts: 613



Re: A case of thrombocytopenia
« Reply #1 on: /October/ 28, 2005, 05:12:25 PM »

Dr BESM . That's a great case again .

Do you know when to suspect it is HIT rather than response to Chemotherapy or an infection for example? Smiley
Logged
 
dr_b.e.s.m
Administrator
*****
Offline Offline

Posts: 361

Doctor


Re: A case of thrombocytopenia
« Reply #2 on: /October/ 28, 2005, 10:41:27 PM »

thanks Dr Cleo for replying Smiley

I don't know something specific to suspect HIT (I don't know a lot about it anyway  Smiley ) but I think in the following condition one must think about HIT :

- Patient on heparin (thrombocytopenia develops within 5-14 days , sometimes earlier).
- Thrombotic manifestations associated with low platlet count.
- Platlet count doesn't segnificently increase with plat. transfusion (this means immune process eg ITP , HIT)
-The antibodies test can be done but I think I read that HIT is more a clinical diagnosis.


What else?!!  Smiley
Logged
 
cleo_md
Administrator
*****
Offline Offline

Posts: 613



Re: A case of thrombocytopenia
« Reply #3 on: /October/ 30, 2005, 12:41:48 PM »

Dr BESM . That was right . The give away of HIT is the drop in platelet count by half in one day . The drop for chemotherapy and infection/sepsis is usually more gradual .
Logged
 
dr_b.e.s.m
Administrator
*****
Offline Offline

Posts: 361

Doctor


Re: A case of thrombocytopenia
« Reply #4 on: /October/ 31, 2005, 06:10:54 AM »

Thanks a lotttt Dr Cleo!? A really useful point that I didn't know before Smiley

That's typical in our case , the patient's platlet count was 400 and she started LMWH and it took 2 weeks till it dropped to 200. And the diagnosis is chemotherapy induced thrombocytopenia! Smiley
Logged
 
Pages: [1] Print 
« previous next »
Jump to:  


Google
 
Web www.real-doctors.com


| Tips club library